Thunderstorm Wind, York
- When
- May 18, 7:30 PM EST
- Where
- York County, 6 mi S of York
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.870, -76.717
Trees reported down 6 miles south of York.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 18, 7:09 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 809 PM EDT TUE MAY 18 2004 .UPDATE... ONGOING ISOLATED SVR WX CONTG OVER LOWER SUSQ AT THE MOMENT...WHILE FLASH FLOOD WARNING FOR CLEARFIELD COUNTY TRAINING ECHOES CONTINUES. ALREADY SENT UPDATE FOR CANCELLATION OF SEVERE THUNDERSTORM WATCH OVR NRN PORTION OF CWA. WL SEND A LATER EVENING UPDATE TO CLEAN UP WORDING FOR THE OVERNIGHT. DEVOIR .PREVIOUS DISCUSSION... WITH SEVERE WEATHER BECOMING MORE LIKELY ACROSS PARTS OF CWA...WILL KEEP THIS SHORT. CURRENTLY SVR TSTORM WATCHES OUT TO OUR WEST AND NORTH...INCLUDING NORTHERN TIER. SOME BREAKS OF SUN DURING THE AFTERNOON HAS DESTABILIZED THE ATMOSPHERE...AND ADDITIONAL SHEAR TO THE NORTH WILL AID IN POTENTIAL SVR TSTORM DEVELOPMENT. ACROSS THE SOUTH...INSTABILITY PRESENT BUT SHEAR DECREASES...SO A FEW PULSE TYPE STRONGER STORMS POSSIBLE. BIGGEST THREAT FOR THE SOUTH WILL BE IN THE LAURELS WHERE TRAINING ECHOS COULD CAUSE FLOODING IN THESE ALREADY WET COUNTIES. COLD FRONT GRADUALLY PUSHES THROUGH TONIGHT...LINGERING ACROSS S PA AND KEEPING SHOWERS IN THAT REGION INTO TOMORROW. THEN THE FRONT TURNS AROUND AND HEADS BACK NORTHWARD AS A WARM FRONT BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS. .LONG TERM... BOUNDARY STILL HANGING AROUND THROUGH MUCH OF THE WEEK ALIGNED E/W AND PARALLEL TO UPPER FLOW...BRINGING LITTLE CHANGE TO THE WEATHER AND KEEPING A DAILY CHANCE FOR SHOWERS/TSTORMS IN THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 64 77 60 77 / 50 50 10 30 WILLIAMSPORT 60 77 54 74 / 50 30 10 30 BRADFORD 49 70 52 72 / 50 20 10 40 JOHNSTOWN 58 68 58 73 / 60 60 10 40 ALTOONA 59 73 57 75 / 50 50 10 30 STATE COLLEGE 58 72 56 76 / 50 40 10 30 SELINSGROVE 61 77 56 75 / 50 30 10 30 LANCASTER 62 79 59 79 / 50 40 10 30 YORK 62 79 60 80 / 50 50 10 30 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PA024-033. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 516 AM EDT TUE MAY 18 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-190912- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 516 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A COLD FRONT...OVER MICHIGAN THIS MORNING...WILL PUSH INTO PENNSYLVANIA LATE TODAY...PRECEDED BY SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS GUSTS OR LARGE HAIL. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER THE NORTHERN MOUNTAINS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 609 PM EDT TUE MAY 18 2004 PAZ063-064-182300- ADAMS-CUMBERLAND- 609 PM EDT TUE MAY 18 2004 ...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND ADAMS COUNTIES... AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SHIPPENSBURG...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR NEWVILLE AROUND 620 PM... WALNUT BOTTOM AROUND 625 PM...PINE GROVE FURNACE STATE PARK AROUND 640 PM...BENDERSVILLE...MOUNT HOLLY SPRINGS...BIGLERVILLE AROUND 645 PM AND YORK SPRINGS AROUND 700 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING...WIND GUSTS TO 40 MPH AS WELL AS SMALL HAIL WITH THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. DEVOIR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 658 PM EDT TUE MAY 18 2004 PAZ057-059-066-190000- DAUPHIN-LANCASTER-LEBANON- 658 PM EDT TUE MAY 18 2004 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN DAUPHIN...SOUTHERN LEBANON AND NORTHERN LANCASTER COUNTIES... AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MIDDLETOWN...MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR ELIZABETHTOWN AT 710 PM...RHEEMS...LAWN AT 715 PM...MAYTOWN AT 720 PM...MOUNT GRETNA AT 725 PM...MOUNT JOY...MARIETTA AT 730 PM...COLUMBIA AND CORNWALL AT 740 PM. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. IN ADDITION...VERY HEAVY RAIN WILL FALL... AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RXR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 659 PM EDT TUE MAY 18 2004 PAZ063-065-190000- CUMBERLAND-YORK- 659 PM EDT TUE MAY 18 2004 ...STRONG THUNDERSTORMS WILL AFFECT YORK AND CUMBERLAND COUNTIES... AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF MECHANICSBURG TO 9 MILES NORTHWEST OF WEIGELSTOWN TO 8 MILES NORTH OF HANOVER...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR HOGESTOWN...WERTZVILLE...SIDDONSBURG...MECHANICSBURG AT 705 PM... SHIREMANSTOWN...LEWISBERRY AT 710 PM...WORMLEYSBURG...NEW CUMBERLAND...LOWER ALLEN AND LEMOYNE AT 715 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. GRUMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
739 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG LOYSVILLE 40.38N 77.33W
05/18/2004 PERRY PA LAW ENFORCEMENT
NUMEROUS TREES DOWN AND MINOR FLOODING
0620 PM TORNADO 5 W CHAMBERSBURG 39.93N 77.75W
05/18/2004 FRANKLIN PA PUBLIC
OBSERVER WITNESSED THE TORNADO BRIEFLY TOUCH DOWN IN A
FIELD 300 YARDS SOUTH OF HIS TRAILER. FUNNEL CLOUD
QUICKLY LIFTED BACK UP INTO CLOUDS. NO DAMAGE NOTED.
0638 PM TSTM WND DMG 10 SW CARLISLE 40.10N 77.32W
05/18/2004 CUMBERLAND PA LAW ENFORCEMENT
SEVERAL TREES DOWN IN SOUTHAMPTON TOWNSHIP.
&&
VGCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 744 PM EDT TUE MAY 18 2004 PAZ004>006-010>012-037-041-042-045-046-182330- CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-POTTER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-WARREN PA- 744 PM EDT TUE MAY 18 2004 ...THE SEVERE THUNDERSTORM WATCH PREVIOUSLY IN EFFECT UNTIL 10 PM EDT HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... CAMERON...CLINTON...ELK...LYCOMING...MCKEAN...POTTER...SULLIVAN... TIOGA AND WARREN. THE STRONGEST THUNDERSTORMS HAVE MOVED SOUTH OF THE AREA. WHILE SCATTERED SHOWERS...AND POSSIBLY A BRIEF THUNDERSTORM WILL OCCUR THROUGH THE REST OF THE EVENING HOURS...THE THREAT FOR SEVERE WEATHER HAS ENDED. LAMBERT/GRUMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG SIDDONSBURG 40.15N 76.96W
05/18/2004 YORK PA LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
VGCThe Sterling radar (KLWX), 119 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees reported down 6 miles south of York.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399566.